Utah, 2015Wildfire in Utah, March 31, 2015
March 31, 2015 · NWS SLC · 1 event in 1 county or zone
A small wildfire occurred in the Salt Lake City metropolitan area, when grassland near the Jordan River caught fire. This fire threatened homes and caused some local damage.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small wildfire occurred in the Salt Lake City metropolitan area, when grassland near the Jordan River caught fire. This fire threatened homes and caused some local damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 2:26 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 31, 2:26 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 PM MDT TUE MAR 31 2015
.SYNOPSIS...A COLD FRONT WILL SWEEP ACROSS MUCH OF UTAH
TONIGHT...FOLLOWED BY ANOTHER WEATHER SYSTEM WEDNESDAY NIGHT INTO
THURSDAY. HIGH PRESSURE ALOFT WILL RETURN FOR LATE FRIDAY AND INTO
THE FIRST HALF OF THE UPCOMING WEEKEND.
&&
.SHORT TERM (THROUGH 00Z SATURDAY)...A SHORTWAVE TROUGH MOVING
INLAND ALONG THE PACIFIC COAST WILL LIFT NORTHEAST THROUGH THE
NORTHERN ROCKIES TONIGHT. THE TRAILING SURFACE FRONT CURRENTLY
CROSSING NORTHERN NV WILL SURGE SOUTHEASTWARD ACROSS NORTHERN UT
THIS EVENING...THEN THROUGH CENTRAL UT OVERNIGHT BEFORE STALLING
NEAR THE AZ BORDER WEDNESDAY.
HI-RES MODELS CONTINUE TO SUGGEST A BAND OF HIGH BASED CONVECTION
WILL DEVELOP ALONG THIS BAROCLINIC ZONE AS IT CROSSES THE WASATCH
FRONT EARLY THIS EVENING. GIVEN THE VERY DRY...DEEPLY MIXED
BOUNDARY LAYER IT SEEMS UNLIKELY MEASURABLE PRECIP WILL REACH THE
VALLEY FLOORS...HOWEVER MAY SEE A FEW ENHANCED SURFACE WIND GUSTS
OWING TO VIRGA/DOWNBURSTS.
ADDITIONALLY...MAY SEE A PERIOD OF FAVORABLE DOWNSLOPE WINDS
WITHIN THE POST FRONTAL ENVIRONMENT ALONG THE NV BORDER. A WIND
ADVISORY IS CURRENTLY IN EFFECT FOR NORTHWEST UTAH AND THIS SEEMS
REASONABLE ALTHOUGH CANT RULE OUT AN ISOLATED GUST OR TWO INTO THE
60 MPH RANGE.
A MUCH COOLER AIRMASS IN THE WAKE OF THIS FRONT WILL KNOCK
TEMPERATURES WEDNESDAY BACK DOWN NEAR CLIMO...A GOOD 20 TO 25
DEGREES COOLER THAN TODAYS EXPECTED HIGHS ACROSS THE NORTH...AND
10 TO 15 DEGREES COOLER IN THE SOUTH.
A SECONDARY SHORTWAVE TROUGH IS FORECAST TO ROTATE THROUGH THE
REGION WEDNESDAY NIGHT INTO THURSDAY...INDUCING CYCLOGENESIS ALONG
THE LINGERING FRONTAL BOUNDARY ACROSS SOUTHERN UT. AS SUCH IT
APPEARS INCREASINGLY LIKELY A BAND OF SNOW WILL DEVELOP ALONG THE
MID LEVEL BAROCLINIC ZONE TO THE NORTH OF THE TRACK OF THE SURFACE
LOW. THE 12Z MODELS HAVE SHIFTED A BIT FURTHER NORTH WITH THE AXIS
OF THIS PRECIPITATION...WITH THE ECMWF BEING THE MOST AGGRESSIVE
WITH RESPECT TO THE NORTHERN EXTEND. AT THIS POINT IT APPEARS
CENTRAL UT IS MOST LIKELY TO BE IMPACTED...WITH THE WASATCH FRONT
ON THE NORTHERN EDGE OF THE PRECIP THREAT...HOWEVER THIS MAY WELL
CHANGE IN SUBSEQUENT MODEL RUNS. FOR NOW HAVE INCREASED POPS 10-20
PERCENT ACROSS CENTRAL UT AND MAINTAINED A LOW THREAT ACROSS THE
NORTH.
A RE-ENFORCING SHOT OF COLD AIR ASSOCIATED WITH THIS SECONDARY
TROUGH COUPLED WITH CLEARING SKIES THURSDAY NIGHT WILL LIKELY
RESULT IN A HARD FREEZE ACROSS MANY VALLEYS ACROSS THE FORECAST
AREA. IT REMAINS POSSIBLE ISOLATED POCKETS NEAR THE ID BORDER
WILL EXPERIENCE A HARD FREEZE WEDNESDAY NIGHT...HOWEVER INCREASING
CLOUD COVER OVERNIGHT LENDS CONSIDERABLE UNCERTAINTY AT THIS
POINT. FOR NOW HAVE GONE WITH LOW TEMPS IN THE UPPER 20S BUT
GIVEN THIS UNCERTAINTY HAVE HELD OFF ON HEADLINES FOR WEDNESDAY
NIGHT.
&&
.LONG TERM (AFTER 00Z SATURDAY)...HIGH PRESSURE IS EXPECTED TO
REMAIN OVER THE FORECAST AREA THROUGH SATURDAY...RESULTING IN A
RAPID WARMING TREND. BY SUNDAY...HOWEVER...THE RIDGE IS PROGGED TO
SHIFT EAST AND WEAKEN AHEAD OF AN APPROACHING PACIFIC STORM SYSTEM.
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE SYSTEM...BRINGING IT
SLOWLY THROUGH NORTHERN AND CENTRAL UTAH MONDAY AND TUESDAY. THIS
SYSTEM LOOKS MOISTURE STARVED...BUT SHOULD BRING ANOTHER ROUND OF
COLDER AIR TO AT LEAST THE NORTHERN HALF OF THE STATE BY DAY 7.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING AND CIGS ARE EXPECTED TO STAY ABOVE 6000 FT AGL. GUSTY
SOUTHERLY WINDS SHOULD SWITCH TO THE NORTHWEST WITH THE PASSAGE OF A
COLD FRONT BETWEEN 00Z AND 02Z. THERE IS A 30 PERCENT CHANCE OF THIS
SHIFT OCCURRING EARLIER THAN EXPECTED.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 4 AM MDT WEDNESDAY FOR UTZ005.
WY...NONE.
&&
SEAMAN/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 31, 4:51 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
551 AM MDT TUE MAR 31 2015
UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
551 AM MDT TUE MAR 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTH TO SOUTHWEST WINDS WILL INCREASE AREAWIDE AHEAD OF THE COLD
FRONT TODAY AND REMAIN STRONG ACROSS NORTHERN UTAH BEHIND THE
FRONT TONIGHT. THE STRONGEST WINDS WILL OCCUR ACROSS NORTHWEST
UTAH LATE THIS AFTERNOON THROUGH LATE TONIGHT WITH GUSTS OVER 50
MPH EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COOLER TEMPERATURES WILL SPREAD INTO THE AREA BEHIND THE COLD
FRONT AND REMAIN IN PLACE THROUGH THE END OF THE WORK WEEK.
FREEZING NIGHTTIME TEMPERATURES ARE A GOOD POSSIBILITY ACROSS
MANY AREAS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A HARD FREEZE IS
POSSIBLE IN THE OUTLYING AREAS OF MAINLY NORTHERN UTAH ESPECIALLY
ON THURSDAY NIGHT. SHOULD THESE TEMPERATURES MATERIALIZE...THERE
WOULD BE A THREAT TO SENSITIVE VEGETATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Wildfire, Salt Lake and Tooele Valleys
- When
- March 31, 5:00 PM MST to 6:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Property damage
- $20,000
- Reported by
- Broadcast Media
A human-caused grass fire erupted in Murray, along the Jordan River in the Hunter Woods area. The fire threatened several homes, but firefighters were able to stop the blaze before it reached the residences. A few homes did receive smoke damage from the fire, and approximately 1,200 feet of vinyl fencing was destroyed. The fire also destroyed a walking bridge in the area.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, March 31, 20151 death · 1 injured · $25,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Georgia, March 31, 2015$460,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Oklahoma, March 31, 2015$23,000 · 2.75 in hail · 57 events
- Hail and Damaging Winds in Arkansas, March 31, 2015$30,000 · 2.75 in hail · 30 events
- Hail in Alabama, March 31, 20152.5 in hail · 43 events
- Hail in Oklahoma, March 31, 2015$40,000 · 2.5 in hail · 9 events
- Flash Flood and Hail in Tennessee, March 31, 2015$50,000 · 1.25 in hail · 3 events
- Hail in Mississippi, March 31, 20152.75 in hail · 10 events
- Flash Flood and Hail in Arkansas, March 31, 20151.75 in hail · 8 events
- Damaging Winds in Georgia, March 31, 201555 kt wind · 5 events
- Winter Weather in Pennsylvania, March 31, 20154 events
- Winter Weather in New Jersey, March 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571691.